BRAINLAB AG CRANIAL NAVIGATION SYSTEM - NAVIGATION SOFTWARE CRANIAL (VERSION 3.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
26615-01A |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
09/03/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since brain tissue dissections (path) and small resection were performed in a different location than anticipated, with the brainlab device involved, despite according to the surgeon: the deviation from the intended target region was detected at the very same surgery, before finalizing the surgery.There was no harm or negative clinical effect to the patient due to the invasive surgery steps done with the aid of navigation, and the craniotomy did not need to be changed.The very same surgery was completed technically successful, with full resection of the clinical target as intended, visually without the aid of navigation.There was also no negative effect to the patient due to surgery/anesthesia prolong (of ca.30min) due to this issue.There are further no remedial actions necessary, done or planned for this patient, in regard to the surgery steps done with the aid of navigation.Hospitalization was also not prolonged.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
Event or Problem Description
A cranial surgery for removal of an epileptic focus in the brain with potential focal cortical dysplasia (fcd), located right side tempo-parietal in the gyrus supra marginalis, with a size of ca.2cm, was performed with the aid of the brainlab navigation software cranial 3.5.A pre-operative ct scan was acquired ca.4 months before the surgery, to use with navigation.Further image set(s) were fused to this ct scan used for patient registration to the navigation.During the procedure the surgeon: positioned the patient in a supine orientation in a non-brainlab head holder.Performed the initial patient registration on the pre-op ct using the z-touch and softouch acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and accepted the registration to proceed.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array, re-checked navigation accuracy at the top of the head, in the region of the intended craniotomy.Planned and performed the craniotomy (of ca.4 x 4 cm), including initial incision and dura opening, with the aid of the navigation display using the pointer.Dissected the path in the brain to approach the target structure with the aid of navigation display, and detected upon arrival at the displayed target structure and after resection of a small amount of brain tissue, that normal brain tissue is present at this location.Determined that the current dissection path target applied was ca.15mm anterior to the planned/intended target.Discontinued the use of navigation, and proceeded with the surgery visually using a microscope to observe the anatomy.The position of the craniotomy and dura opening was still acceptable and did not need to be changed.Completed the surgery technically successful, with full resection of the clinical target as intended.In regard to the clinical success of the surgery, as per the surgeon the patient is still not seizure free 3 weeks after the surgery.According to the surgeon, this might indicate that the target has not been resected extensively enough, but mri scans in 3 months' time have to be awaited for clinical evaluation.Since surgery continuation and all of the resection of the actual target area could be and was performed visually without the aid of navigation, technically successful with the clinical target fully resected as intended at this very same surgery as per the surgeon, there can be no relation to the use of the brainlab device (navigation) established concerning the clinical treatment success of this surgery.According to the surgeon: there was no harm or negative clinical effect to the patient due to the invasive surgery steps done with the aid of navigation, and the craniotomy did not need to be changed.The very same surgery was completed technically successful, with full resection of the clinical target as intended, visually without the aid of navigation.There was also no negative effect to the patient due to surgery/anesthesia prolong (of ca.30 min) due to this issue.There are further no remedial actions necessary, done or planned for this patient, in regard to the surgery steps done with the aid of navigation.Hospitalization was also not prolonged.
Additional Manufacturer Narrative
According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause for the dissection path applied by ca.15mm anterior, compared to the intended path displayed by the navigation, is a relative shift in between the navigation reference array and the patient's head during the surgery: a shift of the navigation reference array must have occurred after registration, e.G.During the exchange from unsterile to sterile array, at draping or during the surgery, due to forces applied by the user during the surgery.One of the vario reference arms at this site was found to be worn and thus to have a reduced rigidity when applying mediocre forces.Despite it can not be determined if this reference arm was used at this specific surgery to attach the reference array to the head holder, a movement of the reference array due to inadvertent forces applied during this surgery leads to and explains the observed deviation of the navigation display of instrument positions on the patient scan different than originally registered to the pre-surgery ct scan.Apparently the resulting deviation of the navigation display was not detected by the user before applying the dissection path, with the necessary continued user verification of accuracy after draping and throughout the surgery.To a lesser extent further contributing factors are: a less than ideal patient registration point distribution with a ca.4 months old ct scan used for the registration, causing the registration software to not find an as accurate match as desired in the region of interest for this specific procedure, between the preoperative image dataset and the actual patient anatomy: - for the ct scan used for patient registration to navigation, the skin surface could have changed since acquisition of the scan negatively affecting the surface matching precision.The distribution of the registration points acquired was not optimal and not as required by the navigation software, e.G.With insufficient registration points on the patient's skin not on e.G.Both sides of the nose and the head.Apparently the resulting (additional) deviation of the navigation display was either not clinically significant for this surgery, or not detected by the user with the necessary and required user verification of accuracy directly after the registration.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.